Nebraska, 2017

Hail in Nebraska, May 31, 2017

May 31, 2017 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail over portions of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over portions of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 12:16 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, May 31, 12:16 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
116 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Friday night)
Issued at 104 PM MDT Wed May 31 2017

Tonight...The Storm Prediction Center mesoscale analysis page shows
CAPES from 1000 to 1700 J/kg early this afternoon over far southeast
Wyoming and the southern Nebraska panhandle, with bulk shear
increasing to around 30 knots. As a weak shortwave trough aloft
migrates across our counties this afternoon, expect isolated to
scattered showers and thunderstorms to develop, most numerous over
western Nebraska. Based on expected shear and instability, a few of
the storms, mainly over the southern panhandle of Nebraska, may
become severe, producing large hail and damaging winds. Storms
should be nearly gone by late evening with clearing skies
thereafter.

Thursday...With the ridge aloft moving off to our east, low and mid
level moisture will begin to increase across our western counties,
setting the stage for isolated to scattered showers and
thunderstorms to develop in the afternoon and evening along and west
of Interstate 25.

Thursday night...Scattered showers and thunderstorms will continue
into the evening hours, before dissipating with the loss of heating.
Stuck close to guidance minimum temperatures.

Friday...Shortwave trough aloft moves to our east in the afternoon
across the central plains states with low and mid level drying
noted. Thus, we will have the forecast dry, except for possible
isolated thunderstorms over our Snowy and Sierra Madre Ranges.
Slightly cooler at most locations.

Friday night...Mostly clear and dry night with a relatively dry
airmass and minimal lift.

.LONG TERM...(Saturday through Wednesday)
Issued at 200 PM MDT Wed May 31 2017Minimal concerns based on expected humidities and
winds.

Upper ridge axis over western Wyoming Saturday with 700mb
temperatures +8 to +10C. This ridge slow to move east and will
dominate the weather through the weekend. 700mb temperatures up to
+14 to +16C by Sunday afternoon. Dry weather and warm temperatures
are forecast for both days. These warm temperatures are likely to
really ramp up snowmelt and cause increased river levels on the
Laramie and Upper North Platte Rivers this weekend. Would
anticipate more widespread river statements coming out for area
forecast points as this occurs.

Upper ridge finally moves east Monday afternoon, replaced with an
approaching shortwave moving into western Wyoming. This low will
bring a cold front into central WYoming by Monday evening with
increasing chances for showers and thunderstorms Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1043 AM MDT Wed May 31 2017

Mainly VFR across southeast Wyoming and Nebraska Panhandle. High
based thunderstorms along and south of a line from Wheatland to
Torrington to Alliance late this afternoon that will continue
into mid evening before dissipating. At this time, still too early
to pinpoint which airfields will experience thunder on station,
so handled with VCTS wording. Will update as needed through the
afternoon.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Wed May 31 2017

Minimal concerns based on expected humidities and
winds.

&&

.HYDROLOGY...
Issued at 200 PM MDT Wed May 31 2017

Warm temperatures will continue to increase snowmelt above 9000
feet through the upcoming several days. As seen in area SNOTEL
observations, there is considerable heavy snow pack still above
this level with the Medicine Bow SNOTEL site still reporting over
6 feet of snowpack still and SWE of well over 30 inches. Scattered
afternoon/evening showers and thunderstorms over the mountains
could hasten snowmelt, particularly early next week. Seeing rises
at Saratoga, Laramie and even Henry along the Wyoming/Nebraska
border for the North Platte River from reservoir releases.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RUBIN
HYDROLOGY...GCC
Hazardous weather outlook, May 31, 7:07 AM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
807 AM MDT Wed May 31 2017

WYZ101>119-011415-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
807 AM MDT Wed May 31 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon thunderstorms will develop over the southeast
Wyoming mountains and plains. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered afternoon and evening thunderstorms are
expected Thursday and Friday...and again Sunday through Tuesday.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

NEZ002-003-019>021-054-055-095-096-011415-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
807 AM MDT Wed May 31 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and early evening thunderstorms
will develop over the southern Nebraska Panhandle. A few
storms may become strong to severe with dime sized hail and
downburst winds to 60 MPH. These storms will generally be located
along and south of a line from Alliance to Morrill to Pine
Bluffs.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered afternoon and evening thunderstorms are
expected Sunday through Tuesday.

.Spotter information statement...

Spotter activation may be need this afternoon for areas along and
south of an Alliance to Morrill to Pine Bluffs line after 4 PM
this afternoon, through 8 PM this evening.

In the hours before

Special weather statement, May 31, 1:17 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
217 PM MDT WED MAY 31 2017

WYZ118-312100-
Central Laramie County WY-
217 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Whitaker, or 26 miles north of Cheyenne. This
storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Laramie County.

LAT...LON 4149 10480 4155 10481 4161 10467 4145 10464
TIME...MOT...LOC 2017Z 264DEG 4KT 4153 10474

Rubin
Special weather statement, May 31, 2:46 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT WED MAY 31 2017

WYZ108-312230-
Goshen County WY-
346 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 430
PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Hawk Springs, or 28 miles southwest of Torrington,
moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4158 10460 4178 10462 4193 10413 4160 10408
TIME...MOT...LOC 2144Z 261DEG 31KT 4171 10447

Trudel
Special weather statement, May 31, 3:02 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
402 PM MDT WED MAY 31 2017

NEZ020-054-WYZ119-312245-
Kimball NE-Banner NE-East Laramie County WY-
402 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EASTERN LARAMIE COUNTIES UNTIL 445 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Albin, or 20 miles northwest of Kimball, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albin, Oliver Campground, Oliver Reservoir and Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4141 10417 4151 10403 4142 10364 4117 10383
TIME...MOT...LOC 2200Z 299DEG 12KT 4142 10398

Trudel
Special weather statement, May 31, 4:18 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT WED MAY 31 2017

NEZ019-WYZ108-010000-
Scotts Bluff NE-Goshen County WY-
518 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF AND
SOUTHEASTERN GOSHEN COUNTIES UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Stegall, or 20 miles south of Torrington, moving
east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Stegall and Hubbard Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4172 10412 4187 10413 4194 10383 4171 10381
TIME...MOT...LOC 2318Z 274DEG 10KT 4179 10405

Hammer

The radar

The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kimball

When
May 31, 4:25 PM MST to 4:30 PM MST
Where
Kimball County, 10 mi W of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.852

Quarter size hail was observed 10 miles west of Kimball.

Hail, Sioux

When
May 31, 5:15 PM MST to 5:20 PM MST
Where
Sioux County, 25 mi SSW of Agate
Measured
1 in hail
Reported by
Public
Coordinates
42.086, -103.977

Dime to quarter size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701760, 701759.